Journal Article

Cytomegalovirus Retinitis in a Patient Treated with Anti—Tumor Necrosis Factor Alpha Antibody Therapy for Rheumatoid Arthritis

Georg Haerter, Burkhard J. Manfras, Yvonne de Jong-Hesse, Heike Wilts, Thomas Mertens, Peter Kern and Michael Schmitt

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 39, issue 9, pages e88-e94
Published in print November 2004 | ISSN: 1058-4838
Published online November 2004 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/425123
Cytomegalovirus Retinitis in a Patient Treated with Anti—Tumor Necrosis Factor Alpha Antibody Therapy for Rheumatoid Arthritis

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Background. Anti—tumor necrosis factor α (anti—TNF-α) antibodies have been used for the treatment of chronic inflammatory diseases such as rheumatoid arthritis (RA) and psoriasis arthritis. Such antibody therapies result in a severe interference with the patient's immune system. Increased rates of upper respiratory tract infection, reactivation of latent tuberculosis, and other systemic infectious diseases have been reported among patients receiving anti—TNF-α antibodies.

Methods. As a note of caution, we describe a 57-year-old woman who received therapy with anti—TNF-α antibodies for RA refractory to methotrexate. After almost 2 years of treatment, she developed a severe cytomegalovirus (CMV) retinitis of the right eye.

Results. Laboratory assays revealed an immune status with nearly total loss of the cellular immune response and partial reduction of the humoral immune response. Intravenous treatment with ganciclovir, followed by oral administration of valganciclovir, resulted in an ophthalmological remission. Cessation of immunosuppressive therapy led to partial immunological reconstitution in the patient. Six months after discontinuation of immunosuppressive therapy, CMV retinitis of the left eye occurred but was treated successfully with a second course of oral valganciclovir.

Conclusion. In the light of this first reported case of a serious CMV infection following therapy with anti—TNF-α antibodies, CMV infection should be considered in symptomatic patients.

Journal Article.  3274 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.